September 1980

Sources of Error in Heparin Therapy of Thromboembolic Disease

Author Affiliations

From the Departments of Internal Medicine (Hematology and Oncology), Pathology (Dr Hattersley), and Pharmacy (Drs Mitsuoka and King), University of California Davis Medical Center, Sacramento.

Arch Intern Med. 1980;140(9):1173-1175. doi:10.1001/archinte.1980.00330200049019

• We observed a series of patients with thromboembolic disease treated intravenously with heparin sodium and monitored by the activated coagulation time (ACT) of whole blood. When patients responded slowly, had dangerous hemorrhage, or had ACTs well outside our target range, we analyzed infusion records to determine actual infusion rates. We found the following sources of error: (1) lack of pump precision, (2) interruption of infusion, (3) errors in making up solutions, and (4) failure of infusion or charting techniques.

(Arch Intern Med 140:1173-1175, 1980)